It seems so odd to ask the question “Can too much vitamin D cause tinnitus?” because from all of the research out there, vitamin D is extremely beneficial for general health and well-being and can prevent many diseases and conditions and usually most people are deficient in vitamin D. But could it be a problem and actually cause tinnitus especially if you take too much but then again what does too much vitamin d actually mean?
What’s so great about vitamin D?
At a fundamental level, vitamin D when combined with calcium (calcium needs vitamin D in order to be absorbed by the body) helps with the development of healthy bones in childhood and continues to help with maintaining these healthy bones well into adulthood.
Research has also discovered that various cells in the body contain a vitamin D receptor which is believed to help the immune system. If you have enough vitamin D in your body, it’s believed that this helps the immune system fight off various infections and diseases. It also helps lower you risk of developing autoimmune diseases, heart disease and certain cancers.
So vitamin D is good and it has been found that most people are actually deficient in this vital vitamin.
Vitamin D deficiency
Vitamin D deficiency in people continues to be a hot topic and this deficiency is commonly blamed on the current lifestyles of most people which differs drastically from previous generations that never had an issue with vitamin D deficiency.
The easiest way to get vitamin D is with exposure to the sun which allows the body to make vitamin D and this is how most people used to get it before doctors started cautioning people about the dangers of the sun. The current deficiency is therefore due to many people not getting enough sun as well as not consuming foods or supplements that contain enough of this vitamin.
What does too much vitamin D even mean? No one knows. What is known is that we need at least 600 IU (international units) of vitamin D daily to not be deficient and some research has shown that 1,000 is ideal for preventing certain diseases such as cancer. If you consume much more that this will you be overdosing on vitamin D? Probably not since whatever the body doesn’t need, it eliminates.
But some people have noticed ringing in ears after starting a course of vitamin D which has caused them to ask whether taking too much vitamin D is the reason. Vitamin D is probably not the problem but probably other vitamins that you are taking or not taking at the same time. Some people take upwards of 5,000 IU per day and have no issues so clearly everyone is different.
If you do take mega doses of vitamin D, this will not lead to toxicity but it may alter the ideal balance of vitamins and minerals in some people especially those that work together with vitamin D. For instance, magnesium which helps to convert vitamin D into its active form in the bloodstream may go down to low levels if more magnesium is needed to convert the mega doses of vitamin D. A magnesium deficiency may lead to various health issues.
Magnesium is especially important for controlling high blood pressure and high blood pressure can be a factor in developing pulsatile tinnitus. This mineral also helps keeps muscles running smoothly and keeping the body’s normal heart rhythm steady.
So if you do start taking vitamin D and start developing pulsatile tinnitus, it is probably not because you are taking too much of this vitamin but because other vitamin levels have been impacted. So if tinnitus becomes an issue after taking vitamin D, make sure that you keep vitamin levels between 600 to 1,000 IU and/or start taking other vitamins such as magnesium.
Can too much vitamin D cause tinnitus? Only if it affects the amounts of other vitamins and minerals in the body, so as long as you keep the proper balance of vitamins and minerals in the body, you shouldn’t have an issue. This is also the problem with getting the bulk of your vitamins and minerals from supplements and not from food, because food contains the perfect balance of vitamins and minerals and adequate sun exposure (after taking precautions) helps the body create the vitamins D that it needs. But there really is not connection between “too much” vitamin D and tinnitus.